Advertisement

How safe is St. John's wort?

St. John's wort, or hypericum, may be safer than standard medications. As for safety, meta-analysis found side effects of any kind to occur in about 20% of patients on hypericum and in about 53% of patients on standard anti-depressant medications.

Side effects from hypericum were typically mild and included such symptoms as dry mouth and dizziness.

Side effects severe enough to lead patients to withdraw from these studies were reported at less than 1% for hypericum and about 3% for traditional antidepressant medications.

These conclusions are supported by a more recent study in which patients with moderate depression who took St. John's wort experienced about as many side effects as did those who received placebo. In the same study, patients who received a standard antidepressant medication experienced twice as many side effects as did patients who took St. John's wort.

Continue Learning about St. John's Wort

What questions should I ask my pharmacist about St. John’s wort?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Ask your pharmacist if St. John's wort may interact with any of the other medications you may be...
More Answers
Can St. John's wort benefit people with heart conditions?
Dr. Pina LoGiudice, LAc, NDDr. Pina LoGiudice, LAc, ND
Known for its ability to stave off depression, it is not well known that the psychiatric-geared St. ...
More Answers
What herbs and supplements can interact with St. John's wort?
Tieraona Low Dog, MDTieraona Low Dog, MD
St. John's wort has been shown to interact with many prescription medications, but less so with othe...
More Answers
Are there any risks in using St. John’s Wort?
John Preston, PsyDJohn Preston, PsyD
Saint John's wort is a dietary supplement that has been found to have antidepressant properties. The...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.